Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

May 7, 2008Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 7, 2008, 1:55 PM MDT for Tooele County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2008, 1:55 PM MDT (19:55 UTC)
Expired
May 7, 2008, 2:16 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 141 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 071956
SVRSLC
UTC045-072030-
/O.NEW.KSLC.SV.W.0003.080507T1955Z-080507T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
155 PM MDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 230 PM MDT

* AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL TOOELE COUNTY...OR ABOUT 31   
  MILES SOUTHWEST OF DUGWAY...AND MOVING EAST AT 16 MPH. THIS STORM  
  WILL LIKELY PRODUCE STRONG WINDS AS WELL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN TOOELE COUNTY AT 210 PM MDT

LAT...LON 4020 11291 3996 11289 3996 11337 4014 11339
TIME...MOT...LOC 1955Z 265DEG 14KT 4006 11326

$$
1 follow-up statement
000 
WWUS55 KSLC 072016
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 PM MDT WED MAY 7 2008

UTC045-072026-
/O.CAN.KSLC.SV.W.0003.000000T0000Z-080507T2030Z/
TOOELE UT-
216 PM MDT WED MAY 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TOOELE COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND HAS EXITED THE WARNED AREA. THEREFORE THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4020 11291 3996 11289 3996 11337 4014 11339
TIME...MOT...LOC 2016Z 265DEG 14KT 4007 11315

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:58 AM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 7, 9:58 AM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 AM MDT WED MAY 7 2008

.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS UTAH TODAY AND TONIGHT.
ANOTHER STORM SYSTEM WILL IMPACT THE AREA FRIDAY NIGHT WITH HIGH
PRESSURE BUILDING FOR THE WEEKEND.

&&

.DISCUSSION...CLOUDS ARE BUILDING ACROSS THE STATE AS A COLD FRONT
ENTERS THE AREA. LINE OF PRECIP OVER WESTERN UTAH LOOKS TO BE IN
ASSOCIATION WITH THE BOUNDARY. ADDITIONAL DEVELOPMENT IS EXPECTED
LATER THIS AFTERNOON...PRIMARILY IN THE NORTH... WITH THE ARRIVAL
OF THE ASSOCIATED UPPER TROUGH. OVER SOUTHERN UTAH...DRIER
CONDITIONS WILL PREVAIL...AND WINDS WILL INCREASE THIS AFTERNOON
AS THE FRONT MOVES CLOSER. SHOWER ACTIVITY WILL SHIFT SOUTH THIS
EVENING AND INTO THE OVERNIGHT HOURS AND MILD FGEN FORCING WILL
RESULT IN BETTER QPF IN CENTRAL AND SOUTHERN UTAH THAN IN
NORTHERN UTAH TODAY.

SURFACE RIDGING SHOULD MOVE IN FOR THURSDAY AS THE SYSTEM EXITS
INTO COLORADO...RESULTING IN A RELATIVELY QUIET DAY. BEHIND THE
FRONT...MAXES SHOULD BE ABOUT 10F COOLER THAN YESTERDAY...RIGHT
AROUND CLIMO...SO TYPICAL SPRING CONDITIONS SHOULD CONTINUE TO
PREVAIL. ALL MODELS BRING ANOTHER STORM SYSTEM/COLD FRONT THROUGH
THE STATE ON FRIDAY. THIS ONE LOOKS SIMILAR TO THE SYSTEM TODAY
EXCEPT THAT IT WILL TRACK A BIT FARTHER NORTH. FLAT RIDGING IS
EXPECTED TO DEVELOP SATURDAY AFTERNOON THROUGH THE END OF THE
WEEKEND.

&&

.AVIATION...A BAND OF SHOWERS WILL BRIEFLY DROP CIGS BELOW 5000 FT
AT THE KSLC TERMINAL AND THERE IS A 30 PERCENT CHANCE OF MVFR VSBYS
IN RAIN UNTIL ABOUT 17Z. A BREAK IS EXPECTED BETWEEN ABOUT 17Z AND
20Z THEN SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
VICINITY OF THE TERMINAL. THERE IS A 40 PERCENT CHANCE OF BRIEF MVFR
VSBYS WITH THESE AND CIGS ARE LIKELY TO DROP BELOW 5000 FT.

&&

.FIRE WEATHER...WINDS WILL INCREASE ACROSS SOUTHERN UTAH TODAY AHEAD
OF THE APPROACHING COLD FRONT. THE WINDY CONDITIONS WILL LAST
THROUGH MID-EVENING. YESTERDAYS CLOUD COVER KEPT RELATIVE HUMIDITY
NEAR 15 PERCENT FOR A MINIMUM BUT TODAYS WIND AND SUNSHINE WILL
RESULT IN RH DECREASING BELOW 15 PERCENT...CREATING SEVERE FIRE
WEATHER CONDITIONS. AS SUCH...THE PREVIOUSLY ISSUED RED FLAG WARNING
FOR FIRE WEATHER ZONES 439 AND 440 APPEAR TO BE ON TRACK FOR TODAY.

RAIN SHOWERS ARE MOVING ACROSS NORTHERN UTAH THIS MORNING AND
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF THE STATE THIS AFTERNOON. THESE STORMS WILL CONTINUE INTO
THE EVENING HOURS AND WILL OFTEN BE ACCOMPANIED BY GUSTY WINDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 2 PM WEDNESDAY TO 9 PM WEDNESDAY FOR
 UTAH FIRE WEATHER ZONES 439 AND 440.

WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...WILENSKY
FIRE WX...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 7, 4:54 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 AM MDT WED MAY 7 2008

UTZ001>016-019>021-517-518-WYZ021-081100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
454 AM MDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL MOVE ACROSS UTAH TODAY AND TONIGHT. SHOWERS
WILL BE WIDESPREAD OVER NORTHERN UTAH THROUGH THE DAY AND WILL
INCREASE IN CENTRAL UTAH DURING THE AFTERNOON AND EVENING.
SOUTHERN UTAH WILL HAVE INCREASING SOUTHWEST TO WEST WINDS...LEADING
TO SEVERE FIRE WEATHER CONDITIONS...BY MID-AFTERNOON. THUNDERSTORMS
TODAY AND TONIGHT COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT COLD FRONT WILL ARRIVE FRIDAY...WITH WIDESPREAD SHOWERS
AND LOCAL WINDY CONDITIONS RESULTING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:21 PM MDTSevere Thunderstorm WarningSLCTooele39 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.